Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
158 Doctors are Online

Gurgling in throat, coughing, taking Xopenex. Have sore throat. Please help

User rating for this question
Very Good
Answered by

ENT Specialist
Practicing since : 2001
Answered : 2275 Questions
I am fighting with a gurgling in my throat. It usually starts at some time in the night as I sleep. If severe, it will wake me. Usually associated with it is a shortness of breath or at least a need to huff and puff to breath. I have had a cough for a while. Not constant but picks up when the gurgling strikes. I can cough and almost gag myself to force phlegm up. It is a light yellowish viscous fluid similar to what you would have with a bad cold of flu. This has been going on for a month or more. My regular doctor gave me an inhaler (Xopenex HFA) and I use it each morning and night but it has little effect that I can see. He also game a shot for allergies that is supposed to last 3 months. It has not seemed to help either. I have had limited success with a wedge shaped support for the bed that keeps me slightly elevated. I will sometimes go for a few days with no symptoms, then fight it again for a few days. This is wearing me down. It takes a couple of days to recover from a severe day. I am losing a lot of sleep so am constantly tired. Today especially I have had a slight sore throat that has lead several times to a small reoccurrence in the gurgling. If you have any clues or suggestions, please help.
Posted Wed, 19 Sep 2012 in Ear, Nose and Throat Problems
Answered by Dr. Naveen Kumar 5 hours later


Thanks for posting the query

After going through the history, I do feel you could be having laryngo-pharyngeal reflux secondary to gastro-esophageal reflux disease rather than any allergic problems.

Gastroesophageal reflux disease, commonly referred to as GERD or acid reflux, is a condition in which the liquid content of the stomach backs up or refluxes into the esophagus. The liquid that enters the esophagus (regurgitation) can damage the lining of the esophagus although visible signs of inflammation occur in a minority of patients. The regurgitated liquid usually contains acid that is produced by the stomach.

The reflux usually happens more in the night while lying down in supine position. Acid when it regurgitates from the stomach into the esophagus and into the throat, the mucosa of the throat gets burnt leading to inflammation of the throat. Inflammation of the mucosa in turn induces swelling giving rise to foreign body sensation, breathing difficulty, cough, repeated swallowing, excessive collection of phlegm (to soothe the inflamed area), etc.

The causes of reflux of acid are many, medicines, obesity, stress, food habits, smoking, alcohol, etc. Identifying the causative factors and avoiding them can give you relief from this problem.

My suggestions to you are:
1. To drink plenty of warm water
2. Avoid coffee/alcohol/stress/retiring to bed immediately after taking food.
3. Try taking medicines such as proton pump inhibitors (Esomeprazole, Pantoperazole) and prokinetics (Domperidone).
4. Try to lie down on semi-prone position and preferably on the left side.
5. There should be gap of at least 1 hour after taking your supper and retiring to bed. This is the transit time required for the gastric emptying.
6. Consult a gastroenterologist for a thorough evaluation and management.

Hope I have answered your query; I will be available for the follow-up queries.

Dr. Naveen Kumar N.
ENT and Head & Neck Surgeon
Above answer was peer-reviewed by
Follow-up: Gurgling in throat, coughing, taking Xopenex. Have sore throat. Please help 9 hours later
I have been diagnosed with reflux several years ago and used to take a drug called Protonix. I discontinued taking it as I had read in it's side effects that people over 50 should not take it. Are there any over-the-counter medications that would help that might be safer?

Typically when I had problems with acid reflux before there was an associated burning sensation in my throat. I do not have any such sensations lately. Recently I have had more of a dry cough and a sort of scratchy (for lack of a better word) feeling throughout the day. Sort of like it wants to turn into the gurgling effect but hasn't yet done so. I'm not quite sure how to describe it. So, while I can see your analysis as reflux, I'm not so sure that is the whole problem. During my major problems and diagnosis of reflux, I never had this gurgling problem that so affects my breathing and recovery time. Prior to consulting a gastroenterologist, are there any other considerations that generally could cause this? I can deal with reflux, but the gurgling is seems to take over my life.

Thank you.
Answered by Dr. Naveen Kumar 1 hour later


Thanks for writing back

There are definitely no side effects with Pantoperazole. I wish you go through this article WWW.WWWW.WW
Secondly, most of the people do not perceive the symptoms of the acid reflux even though the problem is present. The gurgling could be secondary to the expulsion of the gas from the stomach into the upper digestive tract, and the problem is more pronounced on lying down. Most of your problems are typical of Laryngo-pharyngeal reflux. Hence, treating of the cause is of prime importance.

My advice to you is to follow those measures as mentioned in my previous response. If you not feeling better even after those above measures, you can definitely consult a good gastroenterologist.

I wish you good health.

Dr. Naveen Kumar N.
ENT and Head & Neck Surgeon
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask an ENT Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor